Texas, 2019

Hail and Damaging Winds in Texas, June 17, 2019

June 17, 2019 · NWS LUB · 5 events in 5 counties and zones

A weak short wave trough moving over the 4 Corners region combined with strong instability to break a weak cap. Thunderstorms initially developed in eastern New Mexico and moved into the South Plains of West Texas early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A weak short wave trough moving over the 4 Corners region combined with strong instability to break a weak cap. Thunderstorms initially developed in eastern New Mexico and moved into the South Plains of West Texas early in the evening. Thunderstorms initially produced large hail near Muleshoe (Bailey County) but transitioned into a strong wind threat for the remainder of the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 2:10 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 17, 2:10 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
310 PM CDT Mon Jun 17 2019

.DISCUSSION...
Thunderstorm chances will increase late this afternoon near the
Texas and New Mexico state line, then spread east across the
forecast area this evening and into the early morning hours as
the activity migrates eastward.

At 2 pm, an 850 moisture and SBCAPE axis extends from southeast
Colorado southward along the TX/NM state line, then bending
southeast through the Permian Basin. A drier airmass with lower
CAPE and greater CINH is in place across the Rolling Plains.
Aloft, a negatively-tilted shortwave is pivoting northeast through
the 4-corners region, extending southeast to northwest Mexico.
Thunderstorm development is already ongoing across the northern
and central NM mountains and down in the Davis Mountains, while
the cumulus field continues to grow in eastern NM and across the
Permian Basin. Deep layer wind shear is fairly weak across the
area at this time, but will improve this evening as the low-level
jet intensifies and this should allow convective cold pools to
coalesce and we should see eventually see one or more broken line
segments progressing eastward across the South Plains this
evening. The combination of strong CAPE (2k- 3k J/kg MLCAPE) and
marginal shear should bring the threat of some multicell
organization and a threat of severe hail and wind gusts focused on
the western areas with the initial activity. With diminishing
CAPE farther to the east and the loss of daytime instability the
storms should weaken as they progress east of I-27 and off the
Caprock around midnight or so - and it is a little uncertain how
far east into the Rolling Plains the storms will last.

We could see some showers lingering toward sunrise on Tuesday, and
maybe the development of some areas of stratus, but in general,
skies should become mostly sunny by early to mid afternoon. Flow
aloft will become westerly as the upper wave moves off into the
central plains. At this time it looks like low level convergence
over a weak dryline will be near or just east of the Caprock by
peak heating and that's where we would expect the highest
potential for convective initiation. Although for now we will
hold PoPs back farther west on the Caprock in case the convergence
zone sets up farther west as was previously indicated.

By Wednesday, it looks like dryline will get shoved east of the
forecast area as the next weak shortwave glides by to the north.
Drier air and warmer mid-level temps should squash any t-storm
development locally while temps jump up well into the 90s with
some 100s possible in the south and west. A weak front will drop
into the north and east late in the day and we will have to watch
the far southeast TX Panhandle just in case enough moisture moves
back in to support any t-storm development.

Deep west-southwest flow on Thursday should keep the hot
temperatures going and we should remain capped over the dryline in
the Rolling Plains Thursday afternoon. By Friday though, heights
falls accompanying a shortwave moving across the Desert Southwest
might be sufficient to allow for some convective development late
in the day along the dryline, which is progged to be located
somewhere east of the I-=27 corridor. Thunderstorms could be more
active Saturday along with cooler temperatures with the area
becoming more directly under the trough aloft.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, Jun 17, 10:42 AM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1142 AM CDT Mon Jun 17 2019

TXZ021>044-180445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1142 AM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong or severe thunderstorms are expected to develop in eastern
New Mexico this afternoon and move east into the southwestern
Texas Panhandle and western South Plains this evening until the
early morning hours Tuesday. Isolated severe thunderstorms will be
capable of large hail from 1 to 2 inch diameter and wind gusts to
70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday afternoon and evening may see a period of severe storms
across much of the South Plains and Rolling Plains, as well as
portions of the southeastern Texas Panhandle. Very large hail and
damaging winds will be the primary threat. Strong thunderstorms
may once again be possible late Friday along the dryline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later today.

The radar

The Cannon AFB radar (KFDX), 98 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Bailey

When
June 17, 5:11 PM CST
Where
Bailey County, 5 mi S of Muleshoe
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.148, -102.730

A storm chaser reported ping pong size hail south of Muleshoe on State Highway 214.

Thunderstorm Wind, Castro

When
June 17, 7:15 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

A Texas Tech University West Texas mesonet site near Dimmitt measured a wind gust to 60 mph.

Thunderstorm Wind, Terry

When
June 17, 7:35 PM CST to 7:40 PM CST
Where
Terry County, 2 mi S of Brownfield
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.151, -102.280

From 1935 to 1940 CST, a Texas Tech University West Texas mesonet site near Brownfield reported severe thunderstorm winds. A peak wind gust measured 68 mph.

Thunderstorm Wind, Lubbock

When
June 17, 8:05 PM CST to 8:25 PM CST
Where
Lubbock County, 6 mi SSW of Wolfforth
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.420, -102.060

For a period of 20 minutes from 2005 to 2025 CST, a Texas Tech University West Texas mesonet site near Wolfforth reported severe wind gusts. A peak wind gust to 64 mph was recorded.

Thunderstorm Wind, Hale

When
June 17, 9:34 PM CST
Where
Hale County, (Pvw)hale Co Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
34.170, -101.720

The AWOS at the Hale County Airport in Plainview recorded a wind gust to 66 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826174, 826182, 826176, 826177, 826179.